South Carolina, 2021Damaging Winds in South Carolina, May 3, 2021
May 3, 2021 · NWS CHS · 5 events in 4 counties and zones
A large area of thunderstorms developed upstream of the region in the mid afternoon hours. These thunderstorms progressed across much of southeast South Carolina through the evening and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large area of thunderstorms developed upstream of the region in the mid afternoon hours. These thunderstorms progressed across much of southeast South Carolina through the evening and damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 3, 3:26 PM EST, 1 hour 20 minutes earlier.
Area forecast discussion, May 3, 3:26 PM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
426 PM EDT Mon May 3 2021
.SYNOPSIS...
High pressure will extend across the region through tonight. A
series of upper level disturbances could bring unsettled
weather through mid week before a cold front crosses the region
late Wednesday into Thursday. Dry high pressure is then
expected to prevail through next weekend.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
The larger-scale, synoptic features include surface high
pressure over the Atlantic and a broad upper trough over much of
the Western and Central US. Within the larger scale trough, is
an embedded shortwave located over the Eastern Tennessee
Valley, which is expected to lift northeast through the night.
The main concern for the early portion of the night will be to
watch for any upstream convection drifting into the forecast
area during the late evening hours. Analyzing several severe
parameters, the environment is primed for convection; bulk
shear is expected to decrease to a rather modest 30 kt by early
evening which decreases the potential for moderate cell
organization. Instability (CAPE) is currently around 2500 J/kg
across the northwest portions of the forecast area, decreasing
to 750-1000 J/kg well after sunset. Isolated strong to severe
thunderstorms are possible with the primary hazards being
damaging wind gusts and hail. The most likely time frame for
potential severe is between 6PM and 11PM, targeting our inland
counties: Berkeley, Dorchester, Colleton, Allendale, Screven,
Jenkins, and Candler. These areas are more under the influence
of the embedded shortwave energy aloft, as well as some weak low
level convergence with the inland advancement of the seabreeze.
SPC has our west and northwestern counties in a slight risk for
severe weather through tonight, with areas to the south in a
marginal risk and extreme southeastern Georgia in general
thunder. The severe potential drastically diminishes toward the
south and east, as the greatest forcing mechanisms are located
over the Midlands. The majority of models show storms weakening
downstream, with some solutions showing showers/thunderstorms
diminishing shortly after entering our forecast area from the
west. After midnight, we are expecting virtually no
precipitation as nocturnal destabilization kicks in and the
upper disturbance lifts well to our north. A warm pattern will
continue overnight with much of the region dipping to the upper
60s/low 70s.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
Tuesday and Tuesday Night: An upper level shortwave will pass to our
west, however it may produce enough forcing for scattered showers
and thunderstorms to develop over the inland counties Tuesday
afternoon. CAPE values 500 - 1000 J/kg indicate that thunderstorms
are also possible. Tuesday's temperatures will be above average,
with highs in the mid 80s to around 90 in some locations. Overnight
low temperatures will be rather mild, with lows around 70.
Wednesday and Wednesday Night: Another upper level shortwave
embedded in the zonal flow aloft will produce the chance for
some showers and thunderstorms to develop Wednesday afternoon.
Models are showing that the precipitation associated with the
cold front is not able to make it to the coast. Similar to many
other instances this spring, a convective structure is
forecasted to form over the Florida panhandle, cutting off
moisture transport and essentially starving our area of any
moisture which would support shower/storm development. Any
showers/thunderstorms that are able to develop will most likely
be limited to the far southern inland GA counties. POPs
Wednesday afternoon have been adjusted down. Temperatures
Wednesday will be above average again, with highs topping out in
the mid to upper 80s. Overnight temperatures will reach into
the low to mid 60s.
Thursday: A 500mb trough is forecasted to swing through the
southeastern states Thursday afternoon, bringing yet another chance
for showers and thunderstorms. However, precipitation chances
Thursday are uncertain at this point. Models are not in agreement,
with some bringing in precipitation in the morning/early afternoon,
while others are dry.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
After an upper level trough swings out over the eastern CONUS
Thursday and into Friday, zonal flow aloft is expected through
Monday. The next rain chances are Monday, however models are
beginning to back off on the precipitation chances and POPs have
been reduced from the last forecast. Temperatures are expected to
return to closer to average, with highs generally in the upper 70s
to around 80 and overnight lows in the mid to upper 50s.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
VFR with breezy afternoon gusts near 20 knots are expected. A
shower or thunderstorm could develop in the evening hours or
move in from upstream areas, but confidence is too low to
include at this time.
Extended Aviation Outlook: Prevailing VFR. There is a chance for
brief flight restrictions with any showers/thunderstorms
Tuesday/Wednesday afternoon. Friday afternoon could see gusty
northwesterly winds.
&&
.MARINE...
Tonight: South to southwest flow will prevail across the local
waters through the overnight period. The winds over the Charleston
Harbor are expected to gust 22-25 kt, but should be short-
lived, thus a Small Craft Advisory will not be issued as of now.
Seas are expected to average 2-4 feet across the waters.
Several upper level disturbances will produce periodic elevated
winds and seas. Both Tuesday and Wednesday afternoons there is a
chance for some gusty southwesterly winds over the waters, however
no values reach Small Craft Advisory criteria. Seas generally 2 to 3
feet, with 4 feet possible in the far offshore waters Tuesday and
Wednesday. Winds Thursday are expected to be northerly around 10
knots with seas 2 to 3 feet. Friday the next upper level disturbance
makes its way across the region, bringing elevated winds. Wind gusts
Friday 15 to 20 knots with seas 2 to 3 feet. Friday night and beyond
winds around 10 knots and seas around 2 feet are expected.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
NEAR TERM...BRM
SHORT TERM...CPM
LONG TERM...CPM
AVIATION...BRM/CPM
MARINE...BRM/CPM
Hazardous weather outlook, May 3, 12:38 PM EST, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
138 PM EDT Mon May 3 2021
AMZ350-352-354-374-GAZ101-114>119-137>141-SCZ047>049-051-041745-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Effingham-Tattnall-Evans-Inland Bryan-Coastal Bryan-Inland Chatham-
Coastal Chatham-Long-Inland Liberty-Coastal Liberty-Inland McIntosh-
Coastal McIntosh-Inland Jasper-Beaufort-Coastal Colleton-
Coastal Jasper-
138 PM EDT Mon May 3 2021
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ330-GAZ087-088-099-100-SCZ040-042>045-050-052-041745-
Charleston Harbor-Jenkins-Screven-Candler-Bulloch-Allendale-Hampton-
Inland Colleton-Dorchester-Inland Berkeley-Charleston-Tidal Berkeley-
138 PM EDT Mon May 3 2021
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...This afternoon and tonight.
Severe Thunderstorms: Isolated strong to severe thunderstorms are
possible this evening into tonight with the primary hazards being
damaging wind gusts and hail.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
Thunderstorm Wind, Allendale
- When
- May 3, 4:46 PM EST to 4:47 PM EST
- Where
- Allendale County, 2.7 mi NW of Millett
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 33.110, -81.560
Allendale County dispatch reported a tree down on Highway 125 near Millett Road.
Thunderstorm Wind, Allendale
- When
- May 3, 5:00 PM EST to 5:01 PM EST
- Where
- Allendale County, 0.9 mi NW of Martin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 33.080, -81.480
Allendale County dispatch reported numerous trees down along Highway 125 and Highway 321.
Thunderstorm Wind, Colleton
- When
- May 3, 6:09 PM EST to 6:10 PM EST
- Where
- Colleton County, 4.9 mi NE of Smoaks
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.130, -80.740
A tree was reported down on Augusta Highway near Drain Road.
Thunderstorm Wind, Dorchester
- When
- May 3, 6:21 PM EST to 6:22 PM EST
- Where
- Dorchester County, 2.7 mi NW of Grover
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 33.130, -80.610
Dorchester County dispatch reported a tree down near Westburry Road and Wire Road.
Thunderstorm Wind, Berkeley
- When
- May 3, 7:04 PM EST to 7:05 PM EST
- Where
- Berkeley County, 2.22 mi NW of Cordesville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 33.190, -79.950
Berkeley County dispatch reported a tree down on Highway 402 near Rectory Hill Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, May 3, 20218 injured · $4.2 million · EF2 · 82 events
- Tornadoes and Flash Flooding in Georgia, May 3 to 4, 20211 death · $1.5 million · EF1 · 47 events
- Tornadoes and Damaging Winds in Arkansas, May 3, 20211 injured · $16 million · EF1 · 11 events
- Tornadoes and Hail in South Carolina, May 3, 20211 injured · $465,000 · EF2 · 6 events
- Tornado in Virginia, May 3, 2021$500,000 · EF2 · 1 event
- Hail and Damaging Winds in Arkansas, May 3 to 4, 2021$370,000 · 1 in hail · 30 events
- Tornadoes and Flash Flood in Oklahoma, May 3, 2021$197,000 · EF1 · 15 events
- Tornado and Damaging Winds in West Virginia, May 3, 20211 injured · $117,000 · EF1 · 6 events
- Tornadoes and Damaging Winds in Maryland, May 3, 2021$313,000 · EF0 · 7 events
- Tornado and Hail in Arkansas, May 3 to 4, 2021$107,000 · EF0 · 12 events
- Tornado in Georgia, May 3, 2021$50,000 · EF1 · 1 event
- Tornado and Damaging Winds in North Carolina, May 3, 2021$110,000 · EF0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959012, 959013, 959014, 959015, 959016.